Biggest Ways to Overcome SSRI Sexual Side Effects
SSRI's are the miracle of the modern age of Psychiatry. This class of drug is used to treat anxiety, depression, obsessive/compulsive disorder (OCD), and just recently an SSRI has been approved by the FDA to treat premature ejaculation. SSRI's are very safe, very affective, and very likely to cause sexual dysfunction in men. The drug manufacturers report that less than 10% of patients taking SSRI's will have sexual problems, but in my discussions with others and from my own personal experience the actual percentage is 70%+.
SSRI stands for Selective Serotonin Reuptake Inhibitor. Serotonin is a chemical that plays an integral part in the communication between nerve cells. Basically, a nerve is activated and decides to activate another nerve. It releases a burst of serotonin, which the adjacent nerve cell sees and becomes activated. Then the body cancels the effect of the serotonin that has just been released, so that the nerves are once again able to talk to each other as if the previous communication had not happened. SSRI's delay the body's ability to cancel out this effect, and as a result the nerves are left just a little less sensitive a little longer.
Here's a list of SSRI's, just in case you are not certain about the class of the medicine you are taking:
Fluoxetine (Prozac, Sarafem), certraline (Zoloft), paroxetine (Paxil), citalopram (Celexa), escitalopram (Lexapro), fluvoxamine (Luvox), Cipramil, Emocal, Sepram, Seropram, Cipralex, Esertia, Fontex, Seromex, Seronil, Fluctin, Faverin, Seroxat, Aropax, Deroxat, Paroxat, Lustral, Serlain, (at low doses Effexor and Symbalta are essentially SSRIs).
The main problems that have been reported for SSRI's are anorgasmia (or the inability to achieve orgasm), delayed ejaculation, inability to ejaculate, decreased libido, and erectile dysfunction. Even with all of these side-effects men and women gleefully take these SSRI's to treat anxiety, depression, and obsessive/compulsive disorder (OCD). The fact that people continue to take SSRI's despite these sexual side-effects shows just how effective these drugs are at treating these illnesses and the misery they cause.
There are no sure-fire ways to treat these sexual problems. A variety of treatments are spoken of, but the psychiatric profession has yet to find a good solution. Some of the more common attempts at treatment are:
- Change to a different SSRI
The last solution is the least favorable, but it will definitely cure the problem.
There are other drugs that can be used to treat depression and anxiety.
- Use Mertazapine, which has SSRI qualities. It is primarily a sleeping aid and is known for causing drowsiness. (Personally, it snowed me. I took it once and was out of it for 24 hours.)
From personal experience, nothing seems to be able to replace the effectiveness of SSRI's. I have tried Lexapro, Prozac, Effexor, Wellbutrin PRN, Gingko Biloba, Trazodone, and Mertazapine in an effort to reduce the sexual side-effects of SSRI's, but all to no avail. I know for a fact that Ritalin will increase your libido, but I never used it while I was taking an SSRI, so I don't know how effective it would be at reducing sexual dysfunction.
I'm currently on Lamictal (to treat my irritability) and Buspar (to treat my anxiety). It's not bad, but definitely not an SSRI. But there is a flip-side to no longer being on an SSRI. I have more energy and seem to be more motivated and creative. Of course, I also stay up too late, I am more shy, and I'm DEFINITELY more likely to do something impulsive, aggressive, and stupid. I reserve my right to go back on an SSRI if I get too out of control, but so far it seems that Lamictal and Buspar tone me down just enough to make life ok. Not great, but ok. If I ever go back on an SSRI, I will probably try Zoloft since it seems to be a critical one that I missed. My psychiatrist recently recommended that I try it, but I'd rather just stick with what I know works, since SSRI's significantly impaired my sexual response.
Talk to your psychiatrist about this. If you are being treated by a general practitioner, then you should consider seeing a psychiatrist, since psychiatrists specialize in the treatment of these conditions. Discuss the options that you've seen on this page with your doctor, and also encourage your doctor to make suggestions that are not listed here. Don't be tempted to quit your medications simply to regain sexual ability. There is probably a middle ground that can help solve your problem, and your psychiatrist will help you find it.
Copyright 2019, BigAsLife.com. All rights reserved.